Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 29, 2024, 9:06 PM MDT for Pueblo County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2024, 9:06 PM MDT (03:06 UTC)
- Expired
- Jun 29, 2024, 11:56 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:56 PM MDT | RAIN 2 | 2 Wnw Blende, CO | |
| Jun 29, 10:00 PM MDT | FLASH FLOOD | 2 Nw Blende, CO | Flash flooding reported at the underpass of I-25 on Santa Fe Ave, south of downtown Pueblo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.1 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WGUS55 KPUB 300306
FFWPUB
COC101-300615-
/O.NEW.KPUB.FF.W.0008.240630T0306Z-240630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
906 PM MDT Sat Jun 29 2024
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Pueblo County in southeastern Colorado...
* Until 1215 AM MDT.
* At 906 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 0.5 to 1.5 inches in 1
hour. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pueblo and Pueblo Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3826 10446 3826 10465 3834 10463 3832 10445
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
PS2 follow-up statements
904
WGUS75 KPUB 300422
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
1022 PM MDT Sat Jun 29 2024
COC101-300615-
/O.CON.KPUB.FF.W.0008.000000T0000Z-240630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pueblo CO-
1022 PM MDT Sat Jun 29 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MDT SUNDAY
FOR CENTRAL PUEBLO COUNTY...
At 1022 PM MDT, Trained weather spotters reported thunderstorms
producing heavy rain in 2 miles WNW of Blende. Between 1 and 2
inches of rain have fallen. Flash flooding reported at the underpass
of I-25 on Santa Fe Ave, south of downtown Pueblo. The expected
rainfall rate is 0.5 to 1 inch in 1 hour. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Pueblo and Pueblo Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3826 10446 3826 10465 3834 10463 3832 10445
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
PS058 WGUS75 KPUB 300556 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 1156 PM MDT Sat Jun 29 2024 COC101-300606- /O.CAN.KPUB.FF.W.0008.000000T0000Z-240630T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pueblo CO- 1156 PM MDT Sat Jun 29 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PUEBLO COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3826 10446 3826 10465 3834 10463 3832 10445 $$ KS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:24 PM MDT, 5 hours 42 minutes earlier. Its key messages:
- Thunderstorm chances increase this evening/tonight, along with the risk for severe storms and heavy rainfall with flash flooding. Flash Flood Watch in effect for the far southeast plains.
- Thunderstorm chances along with the risk of severe storms and heavy rainfall with flash flooding return on Sunday.
- Thunderstorms decrease in coverage and intensity for the Monday through Wednesday timeframe.
- Dry conditions return for Fourth of July, which will mean less thunderstorm coverage for many, but marginal fire danger for some.
Area forecast discussion, Jun 29, 3:24 PM MDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 324 PM MDT Sat Jun 29 2024 .KEY MESSAGES... - Thunderstorm chances increase this evening/tonight, along with the risk for severe storms and heavy rainfall with flash flooding. Flash Flood Watch in effect for the far southeast plains. - Thunderstorm chances along with the risk of severe storms and heavy rainfall with flash flooding return on Sunday. - Thunderstorms decrease in coverage and intensity for the Monday through Wednesday timeframe. - Dry conditions return for Fourth of July, which will mean less thunderstorm coverage for many, but marginal fire danger for some. && .SHORT TERM /THROUGH SUNDAY/... Issued at 322 PM MDT Sat Jun 29 2024 Relatively quiet this afternoon, with latest radar imagery showing only isolated shower and thunderstorm development across primarily the Continental Divide. Meanwhile, post frontal air and early morning cloud cover has supported relatively cooler temperatures this afternoon. For the remainder of the afternoon, expect isolated to widely scattered showers and thunderstorms to continue over and near the higher terrain, where slightly better moisture and instability reside. While can't rule out an isolated stronger storm this afternoon and potentially a severe storm, think this risk is low given overall low values of moisture and instability. If a stronger storm or even severe storm were to occur, think wind gusts up to 60 mph would be the main risk. By this evening, will see the mid level energy which is moving overhead right now, continue to push across the region. This will support lee troughing in the lower and mid levels this evening. Higher moisture along with higher instability, that is to the southeast, finally returns in this setup. Will likely see the risk of scattered strong to severe storms spread into the I-25 corridor, with hail to the size of quarters and wind gusts up to 60 possible with any severe storm. This risk looks to continue through mid evening, and possibly shifting to the east of the I-25 corridor but attention quickly turns to the far southeast plains by mid to late evening. In this area, instability and moisture will be the highest with CAPE values of 1000-2000 j/kg in place, surface dew points in the low to mid 60s, and PWATs approaching 1.75 to 2.00 inches. Additionally, bulk shear with be in the 40-50 range. This is concerning because focus for ascent really ramps up during this time across the far southeast plains. Will see the lingering boundary and surface trough in place, as southerly 700mb flow ramps up over head. This increase in likely persistent focus/forcing will support an increasing risk for severe storms with hail up to 1.50 inches in diameter and wind gusts up to around 60 mph possible. Additionally, given the setup and potential for training thunderstorms, have issued a Flash Flood Watch for the far southern tier of counties across the far southeast plains. While forecast amounts are in the 1- 3 inch range, locally higher, some model raw output is showing localize amounts up to around 5 inches. Once again, the moisture, instability, and setup could support these higher amounts. Will need to monitor for a slight shift north in the development with time during the over night hours, and the possibility of expanding the Flash Flood Watch. Showers and thunderstorms will likely continue for most of the night, but should see the severe risk lessen during the overnight into the early morning hours as instability diminishes. General drying trend is expected through the morning hours on Sunday, though some lingering showers may persist across the far southeast plains as well as a few showers and thunderstorms over the southwest mountains. Ridge in place on Sunday, though will see a continued stream of mid level energy along with additional lee troughing. While this is expected, there is some uncertainty as to where this will occur. This will not only factor on focus for thunderstorm development, but will play into the extent of the westward movement of the higher moisture and instability. Given some likely steady east/southeast flow at the surface dew points could easily exceed 60 degrees across the plains, while CAPE meets or exceeds 2000 j/kg and while bulk shear increases. Will need to monitor where this sets up and once again, how likely capping in place will factor into development. Nonetheless, a severe risk is in place on Sunday, with all hazards possible. Meanwhile, will see increasing moisture and focus across the Continental Divide that will likely support periodic shower and thunderstorm development. Can't rule out a strong to severe storm, but think the risk of heavy rainfall and possible flash flooding will be the main threat. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 322 PM MDT Sat Jun 29 2024 For Monday and Tuesday, we will see warming and drying, as a trough tries to pass to our north and our flow aloft remains weak and southwesterly. This will keep afternoon and evening showers and thunderstorms in our forecast, especially over and near the mountains, though coverage and intensity will decrease from this weekend's activity. Temperatures both days will be just a few degrees above normal for most locations, and critical fire weather looks to be unlikely due to weak winds, though we will be fairly dry by Tuesday with humidity values falling down into the 17-22% range over portions of the Arkansas River Valley that afternoon. Models bring a cold front across the plains Tuesday night, which will cool things off for our Wednesday, leading to increased rain and thunderstorm chances for much of the area, along with near or just below normal temperatures for many locations. Fourth of July and Onwards.. Ensembles bring quieter and more northwesterly flow aloft towards our region by Thursday behind the passing trough to our north, which should lead to at least a day or two of very sparse thunderstorm chances, and warmer temperatures for Thursday and Friday. One concern with our Fourth of July forecast is that our relative humidity values look to fall down into the low to mid teens in a few places, including the upper and middle Arkansas River Valley to include the Pueblo area, along with northern Teller County, which could lead to dangerously dry conditions for Holiday activities. For most areas, winds look to remain below critical fire weather thresholds, but the overall dryness could end up being something that needs to be monitored as the Holiday approaches. Models bring a cold front across our plains sometime in the Thursday night or Friday morning timeframe, which should help to increase our humidity values and decrease our temperatures for Friday and Saturday, but will also increase our chances for showers and thunderstorms for both days as well. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1135 AM MDT Sat Jun 29 2024 For KCOS and KPUB..VFR conditions are expected for the next few hours early this afternoon, before showers and thunderstorms begin to push off the terrain and near or over both stations after 23Z this afternoon. MVFR conditions during thunderstorms will be possible, along with gusty and erratic thunderstorm winds from around 00Z through 06Z this evening. MVFR and IFR ceilings and visibilities are also expected from 06Z through around 14-16Z tomorrow morning due to stratus and upslope conditions, and could persist longer at KCOS. For KALS..VFR conditions are expected for the next 24 hours, with a slight chance for vicinity showers and weak thunderstorms this afternoon, mainly from 23Z until 03Z. Winds are expected to be mostly light today, but could be gusty and variable near thunderstorm activity later this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for COZ088-094-099. && SHORT TERM...RODRIGUEZ LONG TERM...EHR AVIATION...EHR
Hazardous weather outlook, Jun 29, 11:38 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Sat Jun 29 2024 COZ058>089-093>099-301745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Sat Jun 29 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will develop over the mountains this afternoon and spread into the adjacent plains late this afternoon through early evening. One or two strong to severe thunderstorms will be possible across the southeast mountains and I-25 corridor with hail up to 1.25 inches in diameter and wind gusts up to around 60 mph. The best chance will be along the east slopes of the southern Sangre De Cristo mountains, the Raton Mesa, and the far southeast plains. Localized flash flooding will be possible on burn scars should they become directly impacted. Showers and thunderstorms will continue into the overnight hours across the southeast plains with locally heavy rain and lightning the primary risk, though some small hail could occur with the embedded stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered rain showers and thunderstorms are expected each afternoon Sunday through Wednesday, with the greatest hazards being gusty winds, small hail, and lightning with any more organized thunderstorms. Some storms Sunday may be strong to severe, with severe wind gusts and large hail the most likely hazards, though a tornado or two can not be ruled out. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ/SIMCOE
In the hours before
Special weather statement, Jun 29, 6:57 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
657 PM MDT Sat Jun 29 2024
COZ077>079-083-086-300130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
657 PM MDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES THROUGH 730 PM MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 33 miles west of Pueblo, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Penrose, and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3817 10529 3832 10533 3847 10505 3815 10493
TIME...MOT...LOC 0057Z 249DEG 20KT 3827 10524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PSSpecial weather statement, Jun 29, 8:47 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
847 PM MDT Sat Jun 29 2024
COZ086-300315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
847 PM MDT Sat Jun 29 2024
...THUNDERSTORMS PRODUCING HEAVY RAIN WILL IMPACT NORTHWESTERN
PUEBLO COUNTY THROUGH 915 PM MDT...
At 844 PM MDT, Doppler radar was tracking a cluster of thunderstorms
near Pueblo, moving northeast at 15 mph, which are producing heavy
rainfall, and may lead to flash flooding in flood-prone areas.
HAZARD...Wind gusts up to 40 mph and pea size hail. Flash flooding
will be possible in urbanized areas which are prone to
flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, and Salt Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3817 10464 3821 10470 3828 10468 3829 10474
3830 10486 3844 10478 3843 10459 3836 10459
3827 10440 3825 10456
TIME...MOT...LOC 0244Z 213DEG 14KT 3833 10460
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PSLocal storm report, Jun 29, 8:55 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
855 PM MDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM Rain 1 N Pueblo West 38.33N 104.76W
06/29/2024 M0.98 Inch Pueblo CO NWS Employee
Heavy rain occurred over a 45 min duration.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:57 PM MDT | Special Weather Statement | PUB | Fremont | 33 min |
| Jun 29, 8:47 PM MDT | Special Weather Statement | PUB | Pueblo | 28 min |
| Jun 30, 1:07 AM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| Jun 30, 1:29 AM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jun 30, 3:06 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jun 30, 3:40 PM MDT | Special Weather Statement | PUB | Saguache | 35 min |
| Jun 30, 3:46 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Jun 30, 5:25 PM MDT | Special Weather Statement | PUB | El Paso | 50 min |
| Jun 30, 5:26 PM MDT | Special Weather Statement | PUB | Fremont | 34 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.